Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Albuquerque, NM

July 8, 2006Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 8, 2006, 8:47 PM MDT for Socorro County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2006, 8:47 PM MDT (02:47 UTC)
Expired
Jul 8, 2006, 10:45 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 122 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 090253
FFWABQ
NMC053-090445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
847 PM MDT SAT JUL 8 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHWEST SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 1045 PM MDT

* AT 843 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
IN SOCORRO....BOTH FROM THUNDERSTORMS IN THE AREA AS WELL AS ACROSS 
THE MOUNTAINS TO THE WEST AND NORTHWEST. FLASH FLOODING IS ALSO 
LIKELY TO BE OCCURRING NEAR AND WEST THROUGH NORTHWEST FROM 
MAGDALENA. THE THUNDERSTORMS PRODUCING THE FLOODING WERE MOVING TO 
THE NORTHEAST AROUND 20 MPH. 

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3393 10764 3381 10665 3436 10661 3445 10749

$$
2 follow-up statements
000 
WGUS75 KABQ 090421
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1017 PM MDT SAT JUL 8 2006

NMC053-090445-
SOCORRO-
1017 PM MDT SAT JUL 8 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND 
NORTHWEST SOCORRO COUNTY UNTIL 1045 PM MDT...

AT 1013 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
BETWEEN 830 AND 10 PM IN PORTIONS OF THE SOCORRO AREA INCLUDING A 
CITY TRAILER PARK AND AN UNDERPASS WHERE 4 FEET OF WATER WAS 
REPORTED. THUNDERSTORM RAINS HOWEVER ARE DIMINISHING ACROSS SOCORRO 
COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  BERNARDO...
  ESCONDIDA...
  LEMITAR...
  MAGDALENA...
  SAN ACACIA...
  SAN ANTONIO...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

LAT...LON 3395 10759 3381 10658 3438 10654 3449 10729

$$
000 
WGUS75 KABQ 090445
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 PM MDT SAT JUL 8 2006

NMC053-090455-
SOCORRO-
1045 PM MDT SAT JUL 8 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL AND NORTHWEST  
SOCORRO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...MAINLY ALONG ARROYOS 
AND SMALL STREAMS DUE TO THE EARLIER HEAVY RAINFALL FROM UPSTREAM 
THUNDERSTORMS...BUT THE THREAT FOR FLASH FLOODING IS ENDING. 
THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3395 10759 3381 10658 3438 10654 3449 10729

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:35 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 2:35 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SAT JUL 8 2006

.DISCUSSION...AN UPR LVL VORT MAX ROLLING ACROSS ERN AZ/WRN NM WILL
BRING A SURGE OF DRIER AIR INTO THE WESTERN HALF OF THE STATE FOR THE
OVERNIGHT HOURS. HOWEVER...OVER THE EASTERN HALF...GOOD MOISTURE
PLUME STILL BE SEEN STREAMING NORTH OUT OF OLD MEXICO. THE CENTRAL
MOUNTAIN CHAIN EAST WILL BE THE FOCAL POINT FOR MODERATE TO VERY
HEAVY RAINFALL FOR THE EVENING HOURS. AS A RESULT HAVE INCLUDED
NUMEROUS POPS ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND
ACROSS THE ENTIRE NORTHEAST QUARTER OF THE STATE THROUGH MIDNIGHT.
THE ISOLATED NATURE OF THE VERY HEAVY RAIN DOES NOT WARRANT A FLASH
FLOOD WATCH AT THIS TIME...SO WILL DEAL WITH INDIVIDUAL HEAVY RAINERS
ON A CASE BY CASE BASIS WITH MORE LOCALIZED PRODUCTS SUCH AS THE
FLS...SPS...AND SHORT TERM FORECASTS.

THE UPR LVL VORT MAX WORKING ITS WAY INTO WRN NM WILL BEGIN TO BREAK
THE UPR LVL RDG DOWN LOCATED JUST EAST OF THE STATE. AS THIS HAPPENS
A SLIGHTLY MORE ZONAL FLOW PATTERN WILL DEVELOP BRINGING SOME DRIER
MID LEVEL AIR INTO THE STATE. PLENTY OF SFC MOISTURE IN PLACE WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND EVENING
INTO THE EARLY PART OF NEXT WEEK...BUT HEAVY RAIN THREAT WILL BEGIN
TO DIMINISH AFTER TOMORROW. DURING THE DAY TOMORROW...HEAVY RAIN WILL
BE LESS LIKELY THAN TODAY...BUT CAN/T RULE OUT ONE OR TWO
THUNDERSTORMS PRODUCING COPIOUS AMOUNTS OF RAIN ESPECIALLY OVER THE
EASTERN PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
REMAIN IN THE FORECAST AT LEAST THROUGH THE MIDDLE OF NEXT WEEK
WITH THE CHANCES GENERALLY DIMINISHING A LITTLE MORE EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  88  62  90 /  40  30  30  20
GALLUP..........................  56  84  55  85 /  30  30  30  20
GRANTS..........................  59  83  55  86 /  40  30  30  20
GLENWOOD........................  62  92  63  93 /  30  30  30  30
CHAMA...........................  49  75  47  76 /  50  40  30  40
LOS ALAMOS......................  58  78  53  81 /  40  50  40  40
RED RIVER.......................  45  67  42  71 /  60  40  30  40
TAOS............................  53  77  50  84 /  60  50  30  40
SANTA FE........................  59  80  55  84 /  30  50  40  30
SANTA FE AIRPORT................  61  81  58  86 /  30  40  40  20
ESPANOLA........................  64  86  57  89 /  30  40  40  30
ALBUQUERQUE HEIGHTS.............  65  86  66  90 /  30  30  40  20
ALBUQUERQUE VALLEY..............  66  86  66  91 /  30  30  40  20
ALBUQUERQUE FOOTHILLS...........  64  85  63  89 /  30  40  40  20
ALBUQUERQUE WEST MESA...........  65  86  64  91 /  30  30  40  20
SOCORRO.........................  66  88  64  89 /  30  30  30  30
SANDIA PARK/CEDAR CREST.........  60  76  51  77 /  30  40  40  20
MORIARTY/ESTANCIA...............  56  81  57  87 /  30  40  40  20
CARRIZOZO.......................  62  86  60  88 /  60  30  30  30
RUIDOSO.........................  57  78  54  81 /  60  20  30  20
RATON...........................  55  77  54  84 /  60  50  30  30
LAS VEGAS.......................  54  76  53  82 /  60  50  40  30
ROY.............................  60  77  59  82 /  60  40  30  30
CLAYTON.........................  62  81  60  89 /  60  40  30  30
SANTA ROSA......................  65  85  60  90 /  60  40  30  20
TUCUMCARI.......................  66  87  64  94 /  50  40  30  20
FORT SUMNER.....................  67  88  66  92 /  30  30  20  20
CLOVIS..........................  66  88  65  94 /  20  30  20  20
PORTALES........................  67  88  66  91 /  20  20  20  20
ROSWELL.........................  68  92  70  95 /  20  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 8, 5:38 AM MDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT SAT JUL 8 2006

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
538 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
LOCALIZED FLASH FLOODING IS POSSIBLE TODAY. THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OF NORMALLY
DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS
AND DIPS. ISOLATED STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO
45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE THOUGH THE
WEEKEND. THESE RAINS HAVE THE POTENTIAL TO CAUSE LOCALIZED RAPID
RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMS AS WELL AS
PONDING OF WATER ON ROADWAYS. ISOLATED STRONG THUNDERSTORMS MAY
PRODUCE GUSTY WINDS UP TO 45 MPH AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

In the hours before

Special weather statement, Jul 8, 5:09 PM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT SAT JUL 8 2006

NMZ002-009-090015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-

...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL RIO GRANDE VALLEY...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HEAVY RAINFALL.

THESE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 15 TO 20 MPH AND
WILL TRACK FROM THE WESTERN PORTIONS OF BERNALILLO AND VALENCIA
COUNTIES TOWARD THE RIO GRANDE.  THE THUNDERSTORMS WILL BE PRECEDED
BY GUSTY OUTFLOWS WITH SPEEDS OF 45 TO 50 MPH. THESE THUNDERSTORMS
HAVE BEEN PRODUCING BRIEF HEAVY RAINS WITH AMOUNTS OF HALF AN INCH
TO THREE QUARTERS OF AN INCH IN 30 MINUTES.  THE STORMS WILL MOVE
INTO THE REGION INCLUDING THE ALBUQUERQUE METRO AREA AND BELEN BY
AROUND 520 PM.  GUSTY WINDS WILL REACH THE AREA BY 510 PM.
ADDITIONAL THUNDERSTORMS MAY DEVELOP RAPIDLY ALONG OUTFLOW
BOUNDARIES. THROUGH 600 PM...BE PREPARED FOR THUNDERSTORMS PRODUCING
GUSTY WINDS TO 50 MPH...HEAVY DOWNPOURS...AND CLOUD TO GROUND
LIGHTNING.  WATCH FOR AREAS OF BLOWING DUST AND FOR SUDDEN INCREASES
AND FAST MOVING WATER ALONG LOW SPOTS IN ROADS AND DRAINAGES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
Local storm report, Jul 8, 6:21 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT SAT JUL 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
07/08/2006                   BERNALILLO         NM   NWS EMPLOYEE

            1 FOOT OF WATER ACROSS ROAD AT WASHINGTON AND LOMAS

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:43 PM MDTFlash Flood WarningABQBernalillo, Sandoval, Valencia62 min
Jul 8, 6:44 PM MDTFlash Flood WarningABQSan Juan91 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.